MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE
Model Number 71675385
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 06/29/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient underwent surgery to insert a short intertan (intertan 10s 10mm x 20cm 125d) on (b)(6) 2021; on (b)(6) 2021 the bone below the fracture was found to be broken.A new surgery was performed on (b)(6) 2021 to exchange the short intertan (intertan 10s 10mm x 20cm 125d) for a long version.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.The images provided were reviewed and a relationship, if any, between the device and the reported incidents could not be corroborated.The clinical/medical investigation concluded that, the two images provided confirms the reported failure as a spiral fracture distal to the nail.Based on the information provided, the root cause of the reported breakage cannot be concluded so procedural variance vs post-operative situation cannot be concluded.It was reported this adverse event was treated by the surgeon exchanging the short intertan for a longer version.However, the causal relationship between the s&n device and the reported issue cannot be confirmed.Consequently, the impact to the patient beyond that which has already been reported cannot be determined.Therefore, no further clinical assessment is warranted at this time based on information provided.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or potential causes that could contribute to the reported event include excessive forces applied to implant, surgical technique, procedural variance and/or user error.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 20CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12144709
Report Number1020279-2021-05871
Device Sequence Number3976109
Product Code JDS
UDI-Device Identifier00885556343647
UDI-Public00885556343647
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675385
Device Catalogue Number71675385
Device Lot Number21AM06889
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/29/2021
Supplement Date Received by Manufacturer08/24/2021
Initial Report FDA Received Date07/09/2021
Supplement Report FDA Received Date08/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;